Texas, 2024Flash Flooding and Flood in Texas, September 1 to 3, 2024
September 1 to 3, 2024 · NWS SJT · 16 events in 8 counties and zones
A significant heavy rainfall event occurred early in the month across mainly the Concho Valley, northern Heartland and southern Big Country due to a slow moving upper level storm system and a very moist tropical airmass, which was near record levels for early September. Numerous showers and a few thunderstorms produced localized heavy rainfall amounts greater than 10 inches across portions of…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant heavy rainfall event occurred early in the month across mainly the Concho Valley, northern Heartland and southern Big Country due to a slow moving upper level storm system and a very moist tropical airmass, which was near record levels for early September. Numerous showers and a few thunderstorms produced localized heavy rainfall amounts greater than 10 inches across portions of northeast Tom Green, southwest Runnels and northern Concho counties which resulted in significant areal and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Sep 1, 12:25 PM CST, 14 minutes earlier.
Area forecast discussion, Sep 1, 12:25 PM CST, 14 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
125 PM CDT Sun Sep 1 2024
...New SHORT TERM...
.SHORT TERM...
(This evening through Monday)
Issued at 123 PM CDT Sun Sep 1 2024
...Heavy Rain and Flooding Possible Beginning Monday...
Similar to yesterday, scattered to numerous showers and
thunderstorms will continue across West Central Texas through early
this evening, with a decrease in coverage expected by mid to late
evening. The main concerns will continue to be locally heavy
rainfall, which may result in flooding, along with dangerous
lightning. Overnight lows will generally be in the upper 60s to
lower 70s.
The main concern in the short term will be the potential for
flooding on Monday. A weak upper level low currently across northern
Mexico will approach far West Texas on Monday. This feature will
provide lift across a very moist and unstable environment that will
reside across the forecast area. Precipitable water values will near
or exceed 2 inches, so very heavy rainfall is possible. Slow
movement of this activity along with widespread coverage should
result in some flash flooding across the region. Given these
factors, have opted to issue a Flood Watch for all of the forecast
area, except for the northern Big Country, where a bit less
confidence exists. This watch will be in effect from 7 AM Monday
through 7 PM Tuesday.
&&
.LONG TERM...
(Monday through Saturday)
Issued at 140 AM CDT Sun Sep 1 2024
Numerous to scattered showers and thunderstorms will keep Heavy
rain and the potential for some localized flooding in the forecast
for Labor Day and Tuesday this coming week. Ample moisture and
cloud cover will continue to filter into West Central Texas
through Tuesday, providing the region with much needed rainfall
and cooler temperatures. Any storms that do develop will be slow-
moving in nature due to the weak steering flow aloft, which will
allow them to be efficient rain producers. Temperatures will be
cooler Monday and Tuesday, with afternoon high temperatures in
the upper 70s to mid 80s, and overnight lows in the mid 60s to
near 70. Precipitation should taper off on by midday Wednesday,
ushering in the next drying and warming trend for West Central
Texas through next weekend. Temperatures are expected to increase
back into the upper 80s to mid 90s by the end of the week and into
next weekend.
&&
.AVIATION...
(18Z TAFS)
Issued at 1118 AM CDT Sun Sep 1 2024
Scattered to numerous showers and thunderstorms will continue to
develop across the area through the afternoon hours, so have
included a mention of thunder at all sites. Expect a decrease in
activity by early to mid-evening. MVFR ceilings will develop at
all sites between 11Z and 15Z. Showers and thunderstorms will
begin to increase across the are by mid to late morning. Expect
winds to generally remain light, except within any thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 70 77 67 75 / 70 90 80 80
San Angelo 70 79 68 77 / 70 90 90 80
Junction 70 82 69 77 / 50 90 80 80
Brownwood 70 79 67 76 / 70 90 80 80
Sweetwater 70 76 67 75 / 80 80 70 70
Ozona 70 78 69 78 / 60 90 80 80
Brady 70 79 69 78 / 70 90 80 80
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Monday morning through Tuesday evening for
Brown-Callahan-Coke-Coleman-Concho-Crockett-Irion-Kimble-Mason-
McCulloch-Menard-Nolan-Runnels-San Saba-Schleicher-Sterling-
Sutton-Taylor-Tom Green.
&&
SHORT TERM...Daniels
LONG TERM....TP
AVIATION...41
Hazardous weather outlook, Sep 1, 3:56 AM CST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
456 AM CDT Sun Sep 1 2024
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-021000-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
456 AM CDT Sun Sep 1 2024
This Hazardous Weather Outlook is for portions of west central
Texas.
.DAY ONE...Today and Tonight
Numerous rain showers and thunderstorms will develop this
afternoon. Expect a Marginal Risk of excessive rainfall leading to
flash flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Additional thunderstorm development on Monday may create localized
heavy rain resulting in flooding, dangerous lightning, and brief
gusty winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
Flash Flood, Menard
- When
- September 1, 12:39 PM CST to 1:39 PM CST
- Where
- Menard County, 0.69 mi S of Menard to 0.68 mi S of Menard
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 30.910, -99.780
There was street and road flooding in Menard which resulted in roads being closed. Also, vehicles were stranded due to the high water.
Flood, Callahan
- When
- September 2, 3:09 PM CST to 4:09 PM CST
- Where
- Callahan County, 0.9 mi NE of Clyde to 0.92 mi NE of Clyde
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.410, -99.490
Public reported cropland flooding. Report from mPING.
Flash Flood, Taylor
- When
- September 2, 3:55 PM CST to 4:55 PM CST
- Where
- Taylor County, 2.23 mi SW of Abilene to 2.19 mi SW of Abilene
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 32.430, -99.760
There was street flooding along Barrow street with vehicles stranded in Abilene.
Flash Flood, Tom Green
- When
- September 2, 8:05 PM CST to 9:05 PM CST
- Where
- Tom Green County, 3 mi SSW of San Angelo S R Arpt to 3.04 mi SSW of San Angelo S R Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.530, -100.440
The Sheriffs Office reported that FM 2105 and Highway 208 was flooded north of San Angelo.
Flash Flood, Tom Green
- When
- September 2, 8:30 PM CST to 9:30 PM CST
- Where
- Tom Green County, 5.45 mi NW of San Angelo Res to 5.41 mi NW of San Angelo Res
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.540, -100.560
Law enforcement reported water was flowing over FM 2288 where it crossed the North Concho River.
Flash Flood, Tom Green
- When
- September 2, 10:11 PM CST to 11:11 PM CST
- Where
- Tom Green County, 2.59 mi SW of San Angelo to 2.56 mi SW of San Angelo
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.443, -100.460
Public reported street flooding around Angelo State University resulting in streets being closed. Also, vehicles were were stranded. Report from mPING.
Flash Flood, Tom Green
- When
- September 3, 6:35 AM CST to 7:35 AM CST
- Where
- Tom Green County, 7.26 mi NE of Veribest to 7.61 mi NNW of Mereta
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.550, -100.190
At 735 AM CDT, the Tom Green County Sheriff Office received a call about a vehicle truck that was swept away by swift water currents in the flooded area of McMillan and Wright Roads in northeastern Tom Green County. The truck was swept approximately 150 yards from the roadway, to near a tree. The cab of the truck was submerged, and the occupants were clinging to the tree above the flood waters. All of the 5 victims were successfully rescued by first responders from the Tom Green County Sheriff Office and the San Angelo Fire Department. The Texas Department of Public Safety and Texas Parks and Wildlife Department were also involved in the rescue efforts.
Flash Flood, Coleman
- When
- September 3, 10:00 AM CST to 11:00 AM CST
- Where
- Coleman County, 1.81 mi SE of Coleman Muni Arpt to 1.67 mi SE of Coleman Muni Arpt
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 31.830, -99.380
A County Official reported County Road 136 is closed at the crossing over Hords Creek due to flooding.
Flash Flood, Concho
- When
- September 3, 10:00 AM CST to 11:00 AM CST
- Where
- Concho County, 2.24 mi SE of Concho to 2.25 mi SE of Concho
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 31.510, -99.750
A County Official reported Farm to Market Road 1929 is closed at Fuzzy Creek due to flooding.
Flash Flood, Irion
- When
- September 3, 10:00 AM CST to 11:00 AM CST
- Where
- Irion County, 9.67 mi N of Sherwood to 9.28 mi N of Sherwood
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 31.420, -100.800
A County Official reported the section of Arden Road is closed between Mertz road and County Road 411 due to flooding.
Flash Flood, Runnels
- When
- September 3, 10:00 AM CST to 11:00 AM CST
- Where
- Runnels County, 1.36 mi WNW of Miles
- Cause
- Heavy Rain
- Reported by
- County Official
- Coordinates
- 31.610, -100.200
A County Official reported Farm to Market Road 1692 is closed at the draw due to flooding.
Flash Flood, Tom Green
- When
- September 3, 10:00 AM CST to 11:00 AM CST
- Where
- Tom Green County, 3.47 mi SSE of San Angelo Res to 3.46 mi SSE of San Angelo Res
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.433, -100.480
An Emergency Manager reported College Hills Blvd at Millbrook Dr is closed in San Angelo due to flooding.
Flash Flood, Tom Green
- When
- September 3, 10:00 AM CST to 11:00 AM CST
- Where
- Tom Green County, 2.08 mi SE of San Angelo Res to 2.09 mi SE of San Angelo Res
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.463, -100.471
An Emergency Manager reported the intersection of Howard St and Webster St in San Angelo is closed due to flooding.
Flash Flood, Tom Green
- When
- September 3, 10:00 AM CST to 11:00 AM CST
- Where
- Tom Green County, 0.9 mi E of San Angelo to 0.91 mi E of San Angelo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.470, -100.415
An Emergency Manager reported North Archer St in San Angelo is closed at the 300 Block due to flooding.
Flash Flood, Tom Green
- When
- September 3, 10:00 AM CST to 11:00 AM CST
- Where
- Tom Green County, 1.28 mi NNW of San Angelo to 1.33 mi NNW of San Angelo
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 31.488, -100.437
An Emergency Manager reported a section of Armstrong Street is closed between 23rd St. and 25th St. in San Angelo due to flooding.
Flash Flood, Runnels
- When
- September 3, 2:20 PM CST
- Where
- Runnels County, 4.89 mi N of Miles to 4.87 mi N of Miles
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Law Enforcement
- Coordinates
- 31.671, -100.177
Law Enforcement received a call of a fatality from flash flooding. A man was swept away by swiftly flowing water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 4, 20245 deaths · 4 events
- Heat in Nevada, September 1 to 2, 20243 deaths · 1 event
- Wildfire in Washington, September 1 to 30, 2024$100 million · 1 event
- Wildfire in Oregon, September 1 to 15, 2024$4.0 million · 1 event
- Wildfire in Washington, September 1 to 3, 2024$3.7 million · 1 event
- Wildfire in Idaho, September 1 to 30, 2024$2.0 million · 1 event
- Flash Flooding and Damaging Winds in North Carolina, September 1, 2024$54,000 · 50 kt wind · 12 events
- Drought in West Virginia, September 1 to 30, 202440 events
- Damaging Wind in Indiana, September 1, 2024$60,000 · 56 kt wind · 1 event
- Drought in Tennessee, September 1 to 30, 202435 events
- Damaging Wind in Guam, September 1, 2024$43,000 · 1 event
- Drought in Oklahoma, September 1 to 10, 202415 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216273, 1216287, 1216274, 1216275, 1216276, 1216277, 1216278, 1216279, 1216280, 1216281, 1216282, 1216283, 1216284, 1216285, 1216286, 1216288.